Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 289, NWS Tulsa, OK

June 18, 2004Craig County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jun 18, 2004, 4:44 AM CDT for Craig County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2004, 4:44 AM CDT (09:44 UTC)
Expired
Jun 18, 2004, 5:15 AM CDT
In force
31 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Craig County, OK

The radar

The Tulsa radar (KINX), 75 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

580 
WUUS54 KTSA 180944
SVRTUL
OKC035-181015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
444 AM CDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAIG COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 515 AM CDT

* AT 444 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2
  MILES SOUTHWEST OF WHITE OAK...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...VINITA...WHITE
  OAK...BLUEJACKET AND WELCH.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3698 9541 3654 9541 3654 9501 3698 9503

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:00 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 18, 3:00 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
300 AM CDT FRI JUN 18 2004

MCS ROLLING ACROSS KANSAS AND CENTRAL/EASTERN OKLAHOMA THIS MORNING.
THIS MCS WILL CONTINUE TO EVOLVE AS A MODEST 30KT LOW LEVEL JET
FEEDS INTO CENTRAL KANSAS. THE SOUTHERN END OF THE MCS HAS BEEN
DECAYING OVER THE LAST HOUR AS THE NORTHERN PORTION BECOME MORE
DOMINANT. SHOWER AND THUNDERSTORM ACTIVITY ASSOCIATED WITH MCS IS
EXPECTED TO EXIT THE AREA MID TO LATE MORNING. HOWEVER...ADDITIONAL
SHOWERS AND THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP THIS
AFTERNOON IN THE VICINITY OF ANY OLD OUTFLOW BOUNDARIES AND A
STATIONARY BOUNDARY NEAR THE OK/KS BORDER. THUNDERSTORM CLUSTERS ARE
ALSO EXPECTED TO DEVELOP ALONG A FRONTAL BOUNDARY ALONG THE OK/TX
PANHANDLES INTO NORTHEASTERN NEW MEXICO LATE THIS AFTERNOON AND
EVENING. SOME OF THIS ACTIVITY MAY PROPAGATE INTO EASTERN OKLAHOMA
TONIGHT. ANY THUNDERSTORMS THAT DEVELOP ACROSS THE AREA THIS
AFTERNOON WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH CAPE VALUES
BETWEEN 2000 AND 3000 J/KG. DAMAGING WINDS AND LARGE HAIL WILL BE
THE MAIN CONCERNS.

COLD FRONT OVER THE UPPER MISSISSIPPI VALLEY AND NORTHERN PLAINS
THIS MORNING  WILL MOVE THROUGH THE AREA LATE TONIGHT AND INTO
SATURDAY MORNING BEFORE STALLING OUT ACROSS NORTHERN TEXAS. THERE
WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AS THE
FRONTAL BOUNDARY PUSHES BACK TO THE NORTH.

NO CHANGES MADE TO THE EXTENDED PORTION OF THE FORECAST.

PRELIM NUMBERS:

TUL    88   67   78   68 /  60   40   50   20
FSM    92   72   84   66 /  40   40   40   20
MLC    92   69   82   67 /  30   40   50   20
BVO    85   65   78   62 /  70   40   40   20
FYV    86   65   77   62 /  50   40   40   20
BYV    85   63   75   61 /  50   50   30   20
MKO    90   68   79   66 /  50   40   50   20
MIO    84   64   77   62 /  70   40   30   20
F10    90   69   81   68 /  40   30   40   20
HHW    92   73   87   71 /  30   40   40   20

FORECAST ID= 10

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Jun 17, 7:30 PM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...RETRANSMIT
NATIONAL WEATHER SERVICE TULSA OK
730 PM CDT THU JUN 17 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
340 PM CDT THU JUN 17 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL PERSIST INTO THE EVENING
ACROSS PARTS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. THESE
STORMS HAVE BEEN SLOWLY WEAKENING OVER THE PAST FEW HOURS...AND THIS
TREND WILL CONTINUE WITH THE LOSS OF DAYTIME HEATING. BRIEF
LOCALIZED HEAVY RAINFALL WILL BE PRIMARY CONCERN WITH THESE
LINGERING THUNDERSTORMS.

ANOTHER CONVECTIVE COMPLEX WILL DEVELOP ACROSS EASTERN COLORADO AND
WESTERN KANSAS TONIGHT. AS THIS ACTIVITY MOVES TO THE EAST AND
SOUTHEAST...IT MAY AFFECT LOCATIONS ACROSS NORTHEAST OKLAHOMA LATE
TONIGHT...GENERALLY NORTHWEST OF INTERSTATE 44.  THE COMPLEX SHOULD
BEGIN TO WEAKEN AS IT ARRIVES IN NORTHEAST OKLAHOMA LIMITING SEVERE
WEATHER CHANCES.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
CONVECTIVE COMPLEXES WILL AGAIN DEVELOP ACROSS THE WESTERN PLAINS
FRIDAY AND SATURDAY NIGHTS. THESE STORMS MAY BE SEVERE AS THEY MOVE
INTO EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...WITH HIGH WIND AND
HAIL THE PRIMARY THREATS. A BREAK FROM THE RAIN WILL OCCUR SUNDAY
THROUGH TUESDAY BEFORE A COLD FRONT MOVES INTO THE AREA ON
WEDNESDAY...WHEN SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Jun 18, 1:57 AM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
157 AM CDT FRI JUN 18 2004

OKZ054-180800-
OSAGE OK-
157 AM CDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 300 AM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     OSAGE

AT 157 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 20 MILES NORTHWEST OF GRAINOLA TO 16 MILES
SOUTHWEST OF APPERSON...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...PAWHUSKA...SHIDLER...
HOMINY...AVANT...WYNONA...WOLCO...FAIRFAX...BARNSDALL...PERSHING...
TALLANT...NELAGONEY...BURBANK...OKESA...APPERSON...WEBB CITY...
PEARSONIA...BIGHEART...FORAKER...HULAH AND GRAINOLA.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:50 AM CDTSevere Thunderstorm WarningTSANowata40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.